What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 18, 1:42 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 1:42 PM PST, 2 hours 8 minutes before
Area Forecast Discussion...
National Weather Service Portland OR
242 PM PDT Sun Jun 18 2023
.SYNOPSIS...A cold upper trough is impacting the Pacific
Northwest, bringing even cooler temperatures, as well as rain,
mountain snow, and isolated thunderstorm chances through
Tuesday. Snow levels are unseasonably low, with light
accumulations down to the Cascade passes at times tonight
through Tuesday morning. Temperatures will gradually climb back
to seasonal normals Wednesday into late week.
&&
.SHORT TERM...Today through Tuesday...
Showers have spread across NW Oregon and SW Washington
throughout the morning and early afternoon hours with snow
showers being observed over the Cascades above 4500 to 5500. The
upper level low has began pushing into the PacNW overnight and
will continue to impact the region into Tuesday. A shortwave
moving through today is bringing a round of widespread showers
which may become more limited in coverage overnight before the
trough axis swings into the PacNW tomorrow, causing shower
activity to increase in coverage again during the day tomorrow.
Weak thunderstorms remain possible through this evening and
again tomorrow late morning through the evening hours with
soundings indicating CAPE of 100-300 J/kg. The main impact with
any strong cell or thunderstorm will be brief heavy rain and a
few lightning strikes. Additionally, this pattern of cold air
aloft is conducive to cold air funnel clouds. Soundings are
indicating there is just enough 0-1 km shear (5-10 kts) and 0-6
km shear (20-30 kts) for a funnel or two to even touch the
ground. It does not take much CAPE nor shear in the PacNW for
weak tornadoes if there is enough cold air aloft, though
typically we would expect CAPE to be slightly higher.
By Monday night into Tuesday, showers will become more
stratiform in nature as a surface front pushes into the region.
Snow levels will slowly rise to above 6000 ft on Tuesday, and
thunderstorm chances diminish on Tuesday, as well. Temperatures
through Tuesday will remain well below normal with daytime
highs in the upper 50s to 60s at the low elevations and 30s to
40s over the high Cascades. Overnight temperatures will be near
to below freezing for the Cascades with upper 30s to 40s at the
lower elevations. -HEC
.LONG TERM...Wednesday through the weekend... By Wednesday,
ensemble guidance indicates the main upper trough will move
northeast into Canada with weaker troughing remaining over the
region. This will keep occasional shower and thunderstorm
chances over the Cascades into the weekend. Temperatures will
bounce back to the lower 70s on Wednesday, warming further to
the upper 70s to low 80s for late week. -HEC
&&
.AVIATION...Widespread showers through the TAF period with
predominately VFR conditions along with periods of MVFR that will
likely be associated with showers. Slight chance for
thunderstorms across the forecast area through the remainder of
the TAF period. If a thunderstorm does pop up, the chances for
MVFR and IFR conditions increase, along with the possibility for
gusty and erratic winds and small hail.
For detailed Pac NW aviation weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...Widespread showers will result in predominately
VFR conditions and periods of MVFR, that will likely be associated
with showers. Slight chance for thunderstorms through the
remainder of the TAF period. /42
&&
.MARINE...An upper level cutoff low will continue to slowly track
south along the coastline towards the Pacific NW into Monday. Due
to the track and placement of the low northwesterly winds will
remain off the coast of British Columbia Sunday and move into
Washington Monday. This will maintain a fresh northwesterly swell
around 5 to 7 ft at 10 to 11 seconds across the coastal waters
into Tuesday. The associated surface low will migrate offshore
from Vancouver Island Monday and send a weak front across the
waters. Hires model guidance suggests a weak coastal jet Monday
forming and bringing Small Craft Advisory winds to all waters. If
this does happen, wind gusts up to 30 kt are possible with
isolated gusts up to 35 kt possible in zones PZZ251 and PZZ252 on
Monday afternoon.
Expect a wind driven sea to form during this time with southerly
waves
of 4 to 6 ft around 6 sec to form within the jet. This coupled
with an approaching northwesterly swell of 6 ft at 10 sec will
create confused seas until the winds diminish Tuesday evening.
Seas will subside behind the system to around 4 to 6 ft and
persist through the middle of the week.
The new moon tonight will produce stronger tidal currents during
the early morning ebb cycle through Tuesday morning. Those moving
in and out of harbors and crossing coastal bars should use
caution. -BMuhlestein/42
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 1 PM to 8 PM PDT Monday for Coastal
waters from Cape Shoalwater WA to Florence OR out 60 NM.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Local storm report, Jun 18, 10:16 AM PST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Portland OR
1116 AM PDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM Funnel Cloud 1 ESE Camas 45.58N 122.40W
06/18/2023 Clark WA Public
Social media video shared via Twitter showed
a funnel cloud with observable rotation. The
person who recorded the video, was located
in Camas, WA near SE 2nd Ave and SE Cedar
St. They were facing south towards the
Columbia River in at the time. The funnel
cloud was observed for a few minuets before
dissipating. No other reports have been
received at this time. Location is
approximate.
&&
DABSpecial weather statement, Jun 18, 12:40 PM PST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Portland OR
140 PM PDT Sun Jun 18 2023
ORZ005>008-WAZ022-039-190200-
Lower Columbia-Greater Portland Metro Area-
Central Willamette Valley-South Willamette Valley-I-
5 Corridor in Cowlitz County-Greater Vancouver Area-
Including the cities of St. Helens, Clatskanie, Hillsboro,
Portland, Wilsonville, Oregon City, Gresham, Troutdale, Salem,
McMinnville, Woodburn, Stayton, Dallas, Eugene, Springfield,
Corvallis, Albany, Lebanon, Longview, Kelso, Castle Rock,
Vancouver, Battle Ground, Ridgefield, Washougal, Yacolt,
and Amboy
140 PM PDT Sun Jun 18 2023
...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON IN THE INLAND VALLEYS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON...
An unsettled weather pattern has led to widespread shower
activity this afternoon across southwest Washington and northwest
Oregon. Some of the showers are strong, and can be capable of
producing funnel clouds. There have already been isolated reports
of funnel clouds this afternoon. Funnel clouds often do not touch
the ground. However, if they do touch the ground they are
dangerous and can produce minor damage.
Weagle
Local storm report, Jun 18, 12:57 PM PST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Portland OR
157 PM PDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM Waterspout 1 ESE Camas 45.58N 122.40W
06/18/2023 Clark WA Public
Corrects previous funnel cloud report from 1
ESE Camas. Social media video shared via
Twitter showed a funnel cloud with
observable rotation. More video evidence was
located that showed a clear rotation on the
surface of the water in the Camas Slough,
near the Columbia River. The waterspout was
observed for a few minuets before
dissipating. Location is approximate.
&&
DABLocal storm report, Jun 18, 1:33 PM PST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Portland OR
233 PM PDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tornado 5 E Harrisburg 44.28N 123.06W
06/18/2023 Linn OR Airplane Pilot
Pilot reported a tornado touched down about
1 mile north of Daniels Field near I-5.
Phone call to employee at Olsen Run Winery
yielded a cell phone video of the tornado
about 50-100 yards north of Diamond Hill
Road, tracking east toward I-5. Winery
employee stated that the tornado was on the
ground for just over one minute, and tornado
appeared to be weakening while moving over
I-5. No damage reported, winds estimated
between 65-85 mph making this an EF-0
tornado. Path length roughly 500 yards.
&&
SMW/HEC/DABSpecial weather statement, Jun 18, 3:25 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Portland OR
425 PM PDT Sun Jun 18 2023
ORZ006-190000-
Greater Portland Metro Area OR-
425 PM PDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of north central
Clackamas and southwestern Multnomah Counties through 500 PM PDT...
At 424 PM PDT, Doppler radar was tracking a strong thunderstorm over
Milwaukie and Sellwood, or over Southeast Portland, moving east at
15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Portland Downtown, Portland, Gresham, Milwaukie, Troutdale,
Powellhurst-Centennial, Hazelwood, Oatfield, Clackamas, Happy Valley,
Damascus, Lloyd Center, Mt Tabor, Rockwood, Rocky Butte, Sellwood and
Sunnyside.
This includes the following highways in Oregon...
Interstate 5 between mile markers 296 and 302.
Interstate 205 between mile markers 14 and 22.
Interstate 84 between mile markers 1 and 6.
U.S. Highway 26 east of Portland between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4545 12271 4555 12267 4552 12237 4538 12241
TIME...MOT...LOC 2324Z 285DEG 14KT 4548 12262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Weagle